Drowsiness on Keppra....how long should this last?
I am so glad to have found this forum....just reading everyone's questions and responses has been incredibly helpful!
My son (just turned eight) was diagnosed with temporal lobe epilepsy in March, following a prolonged staring episode and an abnormal EEG. Most of his seizures have just involved staring, but some have included mild motor involvement too (e.g. Tongue thrusting, rapid blinking).
The neurologist put him on Keppra at the end of April. He worked up to a dose of 375 mg in the morning and 375 mg at night. This seemed to do the trick with seizures, but made him very drowsy...to the point that he was falling asleep at school. The other side effects (e.g moodiness, crying spells) went away after three weeks or so, but he continued to be drowsy. The neurologist lowered his morning dose to 250 mg in early June. He did have one short seizure since the change, but that was it. However, he is still tired on the lower dose. He is a very active boy and it hasn't impacted his activities (swimming, baseball, soccer) but it seems like as soon as he sits down, he's nodding off. The neurologist didn't give us an answer as to how long it could take him to adjust and not feel drowsy, so I thought I would check with you all and see if you had any experience with this. Is it possible that he will always have this side effect? Or do we just need to give it more time?
Thanks so much!
It's hard to say, since side effects are so specific to an individual.
When I was on it, I was only mildly drowsy for a short time. The drowsiness was mild, though, only compared to that from other meds I've been on.
It was a couple of weeks. Caffeine helped.
I would want to be sure the dosage wasn't too high, of course, but I would think it's been enough time that an initial drowsiness should have settled down by now.
Naturally, I need to caution IANAD (I am not a doctor).
Last edited by no.guru; 07-04-2012 at 12:58 AM. Reason: letters and stuff
Hi Angela --
It's hard to predict, since the meds affect everyone differently. But I think one month after the reduction in morning dose should be long enough to get a sense of how the Keppra is affecting your son. Let the neurologist know that your son is still feeling drowsy, and ask about alternative meds/dosages/treatments. BTW don't know if neurofeedback is an option for you, but it might be worth a try if you can swing it: EEG Neurofeedback
|Thread||Thread Starter||Forum||Replies||Last Post|
|Lamictal XR Drowsiness||CarrieH||The Kitchen||3||11-07-2011 08:59 AM|
|A question for Women on Keppra XR or Keppra||momof3boys||The Kitchen||23||09-25-2011 08:31 PM|
|has anyone changed from Keppra to Keppra XR? I have a question....||momof3boys||The Kitchen||7||12-12-2010 12:27 AM|
|New Here, How does everyone deal with drowsiness?||tedwins||The Foyer||15||07-13-2009 04:08 PM|